There are people on this forum who have had a very hard time with the methotrexate and have put up with it for a very long time - months, years - because there was no other alternative
. For some of them, methotrexate provided some relief with the Crohn's and rheumie symptoms, and the benefits of being on the drug outweighed the hardship of the side-effects, but the side-effects were still pretty severe. Others had to stay on the drug because there was nothing else available to them.
I think that, ultimately, you are going to have to make a choice. You are going to have to decide whether the side effects are worth putting up with, or whether you're going to stop the drug and live with the consequences.
In short, do you have an alternative? Are you able to try a different drug like Imuran or Remicade instead? Do you only need to stay on methotrexate for 3-4 months to qualify for a higher level drug e.g. Humira or Rem? Is methotrexate the very last medication available to you, because you've tried every other medication and failed / had no response? If so, would you be prepared to put up with these side effects in the hope that they will either:
a) diminish with time (which sometimes happens)
b) improve your Crohn's & rheum symptoms so much that the horrible side-effects are worthwhile?
Even if you do feel backed into a corner right now, you still have some choice in the matter. Ultimately, you are the person who is choosing to stay on the drug or not: you can always choose to stop it and get sicker, though that may not be a pleasant or desireable option for you. It might help you to set a deadline, either personally or in consultation with your doctor, that you will only put up with the side-effects for x
weeks, at which point you insist that you and your doc talk and then start actively pursuing other treatment options. If you have this deadline in mind, it might make things easier for you, as you know that this isn't going to be indefinite.
Another thing that might help is to stay on a half-dose of the drug indefinitely. It may well be that you can't tolerate a higher dose: that happens to many people, with various medications.
Hang in there. The first couple of weeks is often the roughest. Remember, you've been injected with a poison: it's reasonable to expect that you're going to feel somewhat poisoned afterwards.
Co-Moderator Crohn's Forum. Medications for Crohn's
~~ Diet and Nutritional Therapy for Crohn's
~~ Dealing with Abscesses and Fistulae